I had hip replacement surgery six months ago and recovered well. But soon after the operation I noticed pins and needles in one leg that started feeling like something crawling under my skin. My lower leg also felt numb and neither of the feelings have gone away. I have been prescribed amitriptyline, but it doesn’t stop the symptoms completely. Are they going to be there for ever?

Hip replacement surgery is often wonderful for patients, giving them back a good quality of life and a resolution to pain.

But it’s also major surgery and commonly causes nerve injury. This can happen during the surgery itself, which involves cutting through skin and muscles to reach the joint, or the nerves can become squashed from post-operative swelling or bruising.

This can lead to the numbness and strange, crawling feelings you describe. These problems are sometimes short-lived as nerves do heal – albeit slowly. However it’s important patients know there is a chance of long-term problems. If someone has experienced these symptoms for six months, it may suggest they will persist.

This outcome should have been mentioned as part of the consent process for the surgery.

Today's reader has asked DR ELLIE CANNON about side effects they are suffering following hip replacement surgery

Today’s reader has asked DR ELLIE CANNON about side effects they are suffering following hip replacement surgery 

Visit your GP who can assess which nerves appear to be affected. We can also arrange testing called neurophysiology, which looks at the electrical activity of the nerves to assess if they are functioning. The test is usually performed in a hospital specialist department.

Dealing with any symptom involves weighing up the risks and benefits of treatment.

If discomfort is lessened with a medication – amytriptyline is an antidepressant that also helps ease nerve pain – and life otherwise can carry on better than before the surgery, the best way forward may be acceptance of the new sensations.

Many people do say they get used to the feelings in time, although it can be difficult.

A referral for cognitive behavioural therapy can also help – it doesn’t get rid of the problem, but it does make dealing with it more manageable.

Ever since I had the Pfizer Covid jab, my period lasts almost two weeks, on and off. It’s annoying and I’m concerned. My doctor suggested that the contraceptive pill might help, but I really don’t want to take it. Is there a natural alternative I could take instead?

I’m afraid not. Having said that, natural changes in the body such as stress, travelling and weight change can affect your cycle.

To make your periods shorter, you’d need to take a hormone medication. This could be a contraceptive pill or a hormonal coil. If you are looking to just reduce pain and bleeding, non-hormonal tablets are an option.

Write to Dr Ellie 

Do you have a question for Dr Ellie Cannon? Email [email protected]

Dr Cannon cannot enter into personal correspondence and her replies should be taken in a general context 

Periods do change as people age, but if you’ve had quite a significant change in periods without an obvious cause it may be worth looking into. This might include blood tests and a pelvic ultrasound scan to look at the ovaries and womb.

Vaginal swabs can also be taken to rule out an infection, as these can alter bleeding patterns. You should also make sure your smear tests are up to date as bleeding can come from the cervix.

There were anecdotal reports that Covid vaccines triggered changes in menstrual cycles, but it was never clear whether or not this was a coincidence.

Stress and lifestyle changes during the pandemic such as weight gain or a change in exercise habits could have affected some people’s periods.

There’s also evidence that the virus itself affected menstrual cycles. It’s important to note here that while some vaccines do contain inactivated viruses, the Covid jabs did not.

Lengthy periods are inconvenient, and managing them really depends on how much it interferes with quality of life. Some women may opt out of treatment as they find they can better cope with the periods than a hormone medication.

I have been told by my dentist that I grind my teeth. He made me a mouth guard, but I struggle to use it as it makes me gag. I’m worried it could lead to long-term problems. Is there anything else that I can do to stop it?

Teeth grinding is also called bruxism. It can cause earache, headaches, jaw pain, and even facial and neck pain. Dentists see a lot of evidence of teeth grinding as it causes broken, sensitive and eroded teeth.

Mouth guards – plastic devices to cover your teeth, a bit like the ones boxers use – are the go-to treatment. They are worn at night to prevent damage to the teeth by reducing jaw movements.

We don’t always know what causes bruxism but some believe it is related to stress and anxiety. This is why breathing exercises before bed and adopting a relaxing bedtime routine can help. Make sure the bedroom is dark, quiet and not too hot. Also avoid alcohol, caffeine and scrolling on social media before bed.

For some, it is linked to other sleeping problems, such as snoring or sleep apnoea. Treating this, which the GP can help with, can also help alleviate bruxism.

If the bruxism is not causing any problems, patients often opt out of treatment, although this does risk damage to the teeth.

HRT like all drugs has risks 

A study has suggested that women on HRT are at greater risk of developing arthritis.

But I don’t think we should be alarmed, as the research simply shows an association and does not prove cause and effect.

Researchers focused on the less common form of the disease, rheumatoid arthritis, which is caused by the immune system going haywire and targeting the joints, leading to pain and inflammation.

It affects far more women than men, and the condition often worsens after giving birth and during the menopause – when levels of sex hormones oestrogen and progesterone fluctuate.

However, it is a reminder that despite the intense marketing of HRT, it is not a ‘natural safe option’, as it’s sometimes claimed. All medicines, even very helpful ones, come with risks and side effects.

All women deserve a safe and healthy pregnancy

The number of women dying during pregnancy or soon after giving birth has surged to a 20-year high, grim data by campaign group MBRRACE-UK shows. The main cause is thromboembolism – blood clots that block veins.

We are all too aware of the recent baby deaths linked to poor maternity care in some NHS hospitals and, sadly, similar failures may be at play here.

Scientists found poor health and obesity are also linked to these tragic outcomes.

But key to the research is that women in deprived regions have a maternal death rate more than twice that of those living in affluent areas, while black women are three times more likely to die before, during or after childbirth.

The number of women dying during pregnancy or soon after giving birth has surged to a 20-year high, grim data by campaign group MBRRACE-UK shows. The main cause is thromboembolism ¿ blood clots that block veins

The number of women dying during pregnancy or soon after giving birth has surged to a 20-year high, grim data by campaign group MBRRACE-UK shows. The main cause is thromboembolism – blood clots that block veins

The health service should be doing better, but there is only so much doctors and nurses can fix what is essentially a whole life problem faced by the poorest people in society.

Healthy pregnancies start with the quality of housing and education – not just diet and weight.

You May Also Like

Bug sweeping UK as Government issues ‘don’t go to work’ warning

People are being urged not to go to work or school due…

The new NHS diet which will help lose '22 pounds a year' and reverse diabetes

Around 10,000 people every year are set to benefit from a groundbreaking…

Dentist warns against overeating these common fruits that can 'erode' your teeth

A dentist has revealed the common foods and drink people should try…

Growing numbers of patients are being left disfigured or disabled after taking Ozempic – and the NHS faces a £100 million-a-year bill to deal with problems like 'melted candle' skin

Top plastic surgeons are reporting a surge in patients seeking nip-and-tucks after…